0

<< Sedative-Hypnotic Drug Withdrawal Syndrome: Recognition and Treatment (Critical Care Topic and Pharmacology CME)

Risk Management Pitfalls For Sedative-Hypnotic Drug Withdrawal

  1.  “His ECG showed sinus tachycardia and nonspecific T-wave changes. I thought it was due to his withdrawal.” 
    Withdrawal from GABAergic agents can cause nonspecific ECG changes due to strain placed on the heart from the secondary tachycardia. In these situations, serial ECGs should be done to evaluate for the presence of dynamic changes and possible development of acute coronary syndromes caused by the withdrawal syndrome.
     
  2. “His rectal temperature was 39.4°C (103°F), so I ordered acetaminophen for his fever and started him on antibiotics.” 
    Fever secondary to sedative-hypnotic withdrawal will not respond to antipyretics since it is centrally mediated and not immune-mediated. Patients who are hypothermic should have their core temperatures monitored (rectal, bladder, esophageal) and given cool fluids, cold blankets, or more invasive cooling methods if severely hypothermic.

To continue reading, please log in or purchase access.

Already purchased this course?
Log in to read.
Purchase a subscription

Price: $449/year

140+ Credits!

Purchase Issue & CME Test

Price: $49

+4 Credits!

Money-back Guarantee
Get Quick-Read Evidence-Based Updates
Enter your email to get free evidence-based content delivered to your inbox once per month.
Please provide a valid email address.